Pennsylvania, 2009

Flash Flood in Pennsylvania, August 19, 2009

August 19, 2009 · NWS BGM · 1 event in 1 county or zone

A cold front over the Great Lakes moved into northern Pennsylvania late in the day. Scattered showers and thunderstorms developed, which produced isolated areas of heavy rain and minor flood problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front over the Great Lakes moved into northern Pennsylvania late in the day. Scattered showers and thunderstorms developed, which produced isolated areas of heavy rain and minor flood problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 19, 12:59 PM EST, 1 minute earlier.

Area forecast discussion, Aug 19, 12:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT WED AUG 19 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN PENNSYLVANIA BY THIS EVENING
ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT
WILL WORK BACK NORTH AS A WARM FRONT ON THURSDAY. UNSETTLED
WEATHER IS EXPECTED ON THURSDAY AND FRIDAY WITH WARM AND HUMID
CONDITIONS SUPPORTING THE DEVELOPMENT OF MORE SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
14Z HAND DRAWN SFC ANALYSIS SHOWS COLD FRONT BISECTING CNTRL NY
WITH DWPTS STARTING TO DROP FROM WRN TO N CNTRL NY. FRONT IS
MOVING SLOWLY AND EXPECT IT WILL STALL OUT ACROSS NEPA THIS
AFTERNOON. PLENTY OF LAYERED CLOUDS AROUND THE REGION THIS
MORNING...BUT EXPECT WE WILL STILL DESTABILIZE SUFFICIENTLY FOR
SCT SHRA/TSRA TO DEVELOP THIS AFTERNOON WITH THE FOCUS ALONG AND
AHEAD OF THE FRONT...MAINLY IN NEPA. THIS IS VERY SIMILAR TO PREV
FCST...BUT WITH SLIGHTLY MORE INSTABILITY EXPECTED I HAVE UPPED
POPS A BIT FOR THE AFTERNOON. SOME ISOLATED ACTIVITY IS ALSO
EXPECTED IN NY NEAR THE BORDER COUNTIES WITH EVEN LESS ACTIVITY
FURTHER NORTH.

NO CHANGES TO TEMPERATURES OR OTHER PARAMETERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH THE FRONT MOVING THROUGH THE CWA OVER NIGHT AND THE LOSS OF
DAYTIME HEATING...ACTIVITY WILL BE QUELLED FROM THE NORTHWEST TO
THE SOUTHEAST THROUGH THE NIGHT TIME HOURS. HOWEVER...THE FRONT
LOOKS TO STALL ALONG THE SOUTHERN BOUNDARY OF THE CWA. THIS WOULD
MOST LIKELY KEEP ENOUGH INSTABILITY IN THAT AREA TO CONTINUE RAIN
SHOWERS AND PERHAPS SOME THUNDERSTORM DEVELOPMENT.

BY THURSDAY...THE FRONT LIFTS BACK OUT AS A WARM FRONT. THIS WILL
BRING ANOTHER ROUND OF SHOWERS TO THE CWA AND POSSIBLE SOME
THUNDERSTORMS. THEN BY FRIDAY MORNING...YET ANOTHER LOW PRESSURE
SYSTEM MAKES ITS WAY TOWARDS THE CWA AND ANOTHER COLD FRONT YET
PUSHES THROUGH. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS FOR
SATURDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WE WILL START OFF THE LONG TERM PERIOD WITH A COLD FRONT MOVING
ACROSS THE AREA. AS THE PREVIOUS FORECASTER MENTIONED...HIGH PWATS
ON BOTH THE EURO AND GFS SUGGEST THE POTENTIAL FOR HEAVY RAIN
FRIDAY NIGHT. LIKELY POPS DURING THIS TIME LOOK GOOD. UPDATED THE
FORECAST TO REFLECT MORE OPTIMISM FOR SATURDAY...ESPECIALLY WEST
OF I-81. BOTH THE 12Z EURO AND 0Z GFS ARE IN FAIRLY GOOD AGREEMENT
WITH THE POSITION OF BILL WELL OFF THE COAST...A COLD FRONT JUST
TO OUR EAST...AND AN UPPER TROF DIGGING ACROSS THE GREAT LAKES. IF
THE MODELS ARE ACCURATE AND TIMING DIFFERENCES DO NOT POP
UP...THIS WOULD PUT US IN THE DRY SECTOR BEHIND THE FRONT...AND
AHEAD OF MOISTURE WITH THE UPPER TROF BACK TO OUR WEST. INCREASED
SUBSIDENCE MAY OCCUR DEPENDING ON THE EXACT TRACK OF BILL. JUST
GLANCED AT THE NEW 0Z EURO AND IT STILL SHOWS US IN THE SWEET SPOT
SATURDAY...BETWEEN TWO SYSTEMS AND DRY. THE EXCEPTION TO THIS IS
ACROSS THE FAR EAST DUE TO THE PROXIMITY OF THE SLOWING COLD
FRONT. CHANCE POPS ARE ALREADY IN THESE AREAS SO THAT SHOULD COVER
IT.

WHATEVER HAPPENS ON SATURDAY...THE UPPER TROF MENTIONED ABOVE WILL
MOVE INTO WESTERN NY BY SUNDAY AFTERNOON. WITH THE POSITION OF THE
UPPER TROF JUST TO OUR WEST...FELT AT LEAST LOW END SHOWER CHANCES
WERE WARRANTED. UPPER TROF MOVES OVERHEAD MONDAY WITH MORE
PRECIPITATION CHANCES BEFORE LIFTING OUT. TEMPS WILL COOL TO
SEASONAL NORMS FOR THIS TIME OF THE YEAR.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SFC TROF DROPPING INTO NRN PA AT 18Z. CONVECTION WILL BE LIMITED
TO KAVP TERMINAL WITH MVFR THUNDERSTORMS POSSIBLE THROUGH LATE
AFTERNOON. FRONTAL BOUNDARY WILL DROP SOUTH OF ALL TERMINALS BY
THIS EVENING THEN RETURN BACK AS WARM FRONT LATE TONIGHT AND
THURSDAY. MID CLOUDS WILL INCREASE LATE TONIGHT WITH MVFR FOG
POSSIBLE AT KITH/KELM/KBGM/KAVP BTW 09Z-13Z. DENSE FOG NOT
EXPECTED DUE TO BOUNDARY LAYER MIXING AND INCREASING CLOUDS.
ON THURSDAY, CLOUD DECK AROUND 4K FT WILL OVERSPREAD TERMINALS BY
MID MORNING WITH MVFR SHOWERS POSSIBLE AT KAVP BTW 14Z-18Z. CB
MENTIONED IN CLOUD GROUP TO IMPLY POTENTIAL FOR TSRA.

WESTERLY WINDS THIS AFTERNOON 5-8 KNOTS BECOMING LIGHT OVERNIGHT
THEN S/SE THURSDAY AROUND 10 KNOTS.

OUTLOOK...

THURSDAY AFTERNOON...MVFR/IFR IN SCATTERED SHOWERS/THUNDERSTORMS.
FRIDAY...MVFR/IFR IN SCATTERED SHOWERS/THUNDERSTORMS.
SAT...POSSIBLE BRIEF RESTRICTIONS IN SHRA/TSRA.
SUN/MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...JAB
SHORT TERM...SLI
LONG TERM...EMH
AVIATION...RRM
Hazardous weather outlook, Aug 19, 12:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
117 PM EDT WED AUG 19 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-201730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
117 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING
AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR
FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ038>040-043-044-047-048-072-201730-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
117 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE TORRENTIAL
RAINFALL AND MAY LEAD TO LOCALIZED MINOR FLOODING...ESPECIALLY IN
TYPICAL LOW LYING AREAS AND ALONG TOWN AND VILLAGE STREETS.

THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER IN THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS IN ADDITION TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL MAY DEVELOP FROM FRIDAY INTO SATURDAY MORNING
AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THE POTENTIAL FOR
FLOODING WILL HAVE TO BE MONITORED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
August 19, 1:00 PM EST to 3:00 PM EST
Where
Lackawanna County, 0.52 mi W of Bush Patch to 0.32 mi ENE of Moosic
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
41.370, -75.740

A few roads were flooded in Old Forge and Moosic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194117.